Wisconsin, 2013

Tornado and Hail in Wisconsin, July 22, 2013

July 22, 2013 · NWS ARX · 12 events in 5 counties and zones

A cold front triggered a broken line of severe thunderstorms during the afternoon and evening hours of July 22nd. A small tornado touched down in the Mississippi River and moved onshore into the Trempealeau National Wildlife Refuge (Trempealeau County) before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered a broken line of severe thunderstorms during the afternoon and evening hours of July 22nd. A small tornado touched down in the Mississippi River and moved onshore into the Trempealeau National Wildlife Refuge (Trempealeau County) before dissipating. The only damage from the tornado was to hundreds of trees in the refuge. Otherwise, the storms produced a few more funnel clouds and some large hail. The largest hail reported was golf ball sized in Centerville (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 22, 2:22 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 22, 2:22 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT MON JUL 22 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 322 PM CDT MON JUL 22 2013

DATA ANALYSIS HAS A DEEP 999MB LOW OVER WESTERN ONTARIO CANADA WITH
A COLD FRONT EXTENDING ACROSS WESTERN LAKE MICHIGAN INTO THE TWIN
CITIES AND THEN INTO WESTERN IA. RADAR WAS SHOWING
SHOWERS/THUNDERSTORMS FIRING ACROSS NORTHWEST INTO WEST CENTRAL WI
AHEAD OF THE FRONT. THIS CONVECTION IS EXPECTED TO CONTINUE UPSCALE
TREND AND EXPAND SOUTHWARD ALONG THE FRONT OVER THE NEXT COUPLE OF
HOURS AS CAPE INCREASES OUT AHEAD OF THE FRONTAL BOUNDARY. NSSL WRF
AND A COUPLE OTHER WRF MODELS SHOW A BROKEN LINE OF STRONG TO SEVERE
THUNDERSTORMS OCCURING ALONG THIS FRONT AS IT SLIPS SOUTHEAST ACROSS
THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH
THE LINE OF STORMS. AN ISOLATED TORNADO THREAT WILL BE MAINLY NORTH
OF I-94 WHERE STRONGER SHEAR/STORM RELATIVE HELICITY WILL EXIST.

LOOK FOR THIS FRONT AND STORMS TO PRETTY MUCH EXIT THE AREA AROUND
03Z WITH SKIES CLEARING FROM NORTHWEST TO THE SOUTHEAST AFTER
MIDNIGHT.

COOLER/DRIER AIR WILL FILTER INTO THE REGION ON TUESDAY AS CANADIAN
HIGH PRESSURE BUILDS IN. PLAN ON HIGHS IN THE 70S WITH DEW POINTS
LOWERING INTO THE LOW/MID 50S.

HIGH PRESSURE WILL THEN SETTLE OVER THE REGION FOR CLEAR/CALM
CONDITIONS. THIS SYNOPTIC SETUP WILL BE PRIME FOR LATE NIGHT/EARLY
MORNING RIVER VALLEY FOG. BASED ON THIS SIGNAL...WENT WITH AREAS OF
FOG ALONG THE WISCONSIN/MISSISSIPPI RIVER VALLEYS AND THEIR
TRIBUTARIES. ALSO INCLUDED AREAS OF FOG IN THE CRANBERRY BOG COUNTRY
OF CENTRAL WISCONSIN WHERE OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT
IN THE MIDDLE 40S. LOW TO MIDDLE 50S ARE EXPECTED ELSEWHERE ACROSS
THE FORECAST AREA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 322 PM CDT MON JUL 22 2013

AFTER SOME EXPECTED MORNING FOG WEDNESDAY...MODELS HINTING AT
DECAYING SHRA/TS ACTIVITY MOVING TOWARD THE AREA FROM THE NORTHERN
PLAIN AHEAD OF A MID-LEVEL SHORTWAVE TROUGH. DID INCLUDE A SMALL-END
SLIGHT CHANCE SHRA/TS ACROSS NORTH CENTRAL WI INTO SOUTHEAST
MN/NORTHEAST IA.

LOOK OF THAT MID-LEVEL TROUGH AND ASSOCIATED COLD FRONT TO MOVE INTO
THE REGION WEDNESDAY NIGHT/THURSDAY WITH A GENERAL INCREASE IN 850MB
MOISTURE TRANSPORT. BY THURSDAY AFTERNOON NAM IS INDICATING 0-1KM
MLCAPE INCREASING INTO THE 1000-200J/KG RANGE WITH 0-3KM BULK SHEAR
IN THE 20-25KT RANGE. WITH COOLING ALOFT...SEEMS LIKE HAIL WOULD BE
THE MAIN THREAT WITH THE STRONGER CONVECTION.  WILL HAVE TO KEEP AND
EYE ON THIS FOR THE POSSIBILITY OF SOME ISOLATED SEVERE CONVECTION.

MODELS SHOWING THIS FRONTAL BOUNDARY THEN LAYS UP WEST TO EAST
ACROSS SOUTHERN WI INTO NORTHERN IA THURSDAY NIGHT FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS. CARRIED SHRA/TS CHANCES INTO
FRIDAY...BUT WOULD BE SURPRISED IF SUBSEQUENT FORECAST BECOME DRIER
AS MODELS BEGINNING TO INDICATE A SOUTHWARD SURGE OF THE FRONT OUT
OF THE AREA.

A FEW SHOWERS AND STORMS COULD STILL BE POSSIBLE ACROSS SOUTHERN
WI/NORTHEAST IA SATURDAY AS COLD AIR ALOFT AND AN EMBEDDED TROUGH
ROTATES THROUGH THAT AREA.

FOR SATURDAY NIGHT THROUGH MONDAY...WEATHER APPEARS DRY AS A RIDGE
OF HIGH PRESSURE BUILDS INTO THE REGION.

AS FOR TEMPERATURES...COOLER THAN NORMAL READING ARE EXPECTED AS
COLDER NORTHWEST FLOW TAKES HOLD ACROSS THE AREA WEDNESDAY THROUGH
SATURDAY. PLAN ON HIGHS IN THE 70S FOR WEDNESDAY THROUGH FRIDAY WITH
THE COOLEST DAY LOOKING TO BE ON SATURDAY WITH HIGHS RANGING FROM 69
TO 76 DEGREES. SOME REBOUND IN TEMPERATURES SHOULD OCCUR
SUNDAY/MONDAY AS HEIGHTS BUILD OVER THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED
AT 1232 PM CDT MON JUL 22 2013

APPROACHING COLD FRONT WILL LIKELY BRING WINDOW OF CONVECTION THAT
COULD BRING TEMPORARY MVFR CONDITIONS UNTIL PASSAGE EARLY THIS
EVENING. NORMAL VEERING WIND SHIFT EXPECTED WITH FRONT AS WELL.

QUESTIONS TO WHAT DEGREE STRATUS FIELD IN BROAD COLD AIR ADVECTION
BEHIND FRONT WILL HOLD TOGETHER AND IMPACT AVIATION TONIGHT. VERY
CELLULAR NATURE TO CLOUDS SUGGEST MORE DIURNAL BUT FEEL THERE WILL
LIKELY BE A WINDOW OF LOWER CEILINGS BEFORE IT DISSIPATES. COULD SEE
SOME REFORM LATER TUESDAY AS WELL IN COLDER AIR ALOFT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...SHEA
Hazardous weather outlook, Jul 22, 2:19 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT MON JUL 22 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
319 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WERE GROWING AROUND THE AREA AHEAD OF AN APPROACHING
COLD FRONT. ALTHOUGH NOT ALL AREAS WILL SEE THIS STORM ACTIVITY...
THE STRONGER STORMS THAT MOVE SOUTHEAST THROUGH THE AREA WILL HAVE
THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN.
LIGHTNING IS ANOTHER THREAT.

THESE STORMS WILL AFFECT PARTS OF THE AREA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH SUNDAY. MOST
OF THE STORMS DURING THIS PERIOD WILL LIKELY BE NON-SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED AT TIMES THROUGH 8 PM THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/SHEA

In the hours before

Local storm report, Jul 22, 3:19 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 W LE ROY              43.51N 92.55W
07/22/2013  M52 MPH          MOWER              MN   TRAINED SPOTTER

&&

ZT
Special weather statement, Jul 22, 3:25 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUL 22 2013

IAZ008>011-018-019-029-MNZ088-095-096-WIZ032>034-041-042-053-222215-
ALLAMAKEE-BUFFALO-CHICKASAW-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-LA CROSSE-MITCHELL-MONROE-TREMPEALEAU-VERNON-WINNESHIEK-
WINONA-
425 PM CDT MON JUL 22 2013

...LINE OF THUNDERSTORMS CONTINUED TO DEVELOP...

AT 425 PM...A LINE OF THUNDERSTORMS CONTINUED TO DEVELOP...EXTENDING
FROM NEAR OSSEO WISCONSIN TO WINONA MINNESOTA THEN TO NORTH OF
CHARLES CITY IOWA. THE LINE CONTINUED TO MOVE EAST AROUND 25 MPH.
THE STRONGEST OF THE STORMS WERE NEAR THE MINNESOTA-IOWA STATE LINE.
BY 515 PM THE LINE WILL BE NEAR BLACK RIVER FALLS AND LA CROSSE
WISCONSIN TO HOUSTON MINNESOTA AND NEW HAMPTON IOWA.

AS THE STORMS DEVELOP ALONG THE LINE AND MOVE EAST THROUGH THE REST
OF THE AFTERNOON...A FEW OF THEM ARE EXPECTED TO BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING CAN ALSO BE
EXPECTED WITH SOME OF THE STORMS. IF ONE OF THESE STORMS APPROACHES
YOUR LOCATION...MOVE INSIDE A STURDY BUILDING UNTIL IT PASSES.

RRS
Local storm report, Jul 22, 3:26 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MINNEISKA               44.19N 91.87W
07/22/2013  M0.75 INCH       WABASHA            MN   AMATEUR RADIO

&&

MW
Local storm report, Jul 22, 3:31 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
431 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             FOUNTAIN                43.74N 92.13W
07/22/2013  M1.00 INCH       FILLMORE           MN   AMATEUR RADIO

0423 PM     HAIL             3 N PRESTON             43.72N 92.08W
07/22/2013  M0.75 INCH       FILLMORE           MN   AMATEUR RADIO

&&

MW
Local storm report, Jul 22, 3:32 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     4 N CHESTER             43.55N 92.36W
07/22/2013  M50 MPH          FILLMORE           MN   TRAINED SPOTTER

&&

ZT
Local storm report, Jul 22, 3:45 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             FOUNTAIN                43.74N 92.13W
07/22/2013  M2.00 INCH       FILLMORE           MN   PUBLIC

            FACEBOOK POST. TIME ESTIMATED VIA RADAR.

&&

ZT

The radar

The La Crosse radar (KARX), 47 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Buffalo

When
July 22, 3:48 PM CST
Where
Buffalo County, 2.1 mi WNW of Bluff Siding
Reported by
Trained Spotter
Coordinates
44.080, -91.660

A funnel cloud was sighted over the Mississippi River southeast of Fountain City.

Hail, Trempealeau

When
July 22, 4:07 PM CST
Where
Trempealeau County, 2.35 mi WNW of Trempealeau
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.018, -91.470

Tornado, Trempealeau

When
July 22, 4:15 PM CST to 4:20 PM CST
Where
Trempealeau County, 5.5 mi WSW of Centerville to 4.42 mi WSW of Centerville
Rating
EF0
Path length
1.1 mi
Path width
40 yd
Property damage
$22,000
Reported by
NWS Storm Survey
Coordinates
44.042, -91.553

The tornado began as a waterspout in the marsh waters just off the main channel of the Mississippi River southeast of Winona, Minnesota, but on the Wisconsin side. White spray could be seen for some distance as the waterspout pulled up water into the funnel. The tornado then moved onshore in the Trempealeau Wildlife Refuge and knocked down numerous trees for nearly a half mile. Water plants were found on the refuge roads suggesting they were thrown some distance.

Hail, Trempealeau

When
July 22, 4:17 PM CST
Where
Trempealeau County, Centerville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.070, -91.450

Ping pong ball to golf ball sized hail fell in Centerville.

Hail, La Crosse

When
July 22, 4:22 PM CST
Where
La Crosse County, 2.07 mi SSW of Council Bay
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.022, -91.296

Hail, Trempealeau

When
July 22, 4:34 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
1 in hail
Reported by
Social Media
Coordinates
44.010, -91.440

Quarter sized hail was reported in the village of Trempealeau.

Hail, La Crosse

When
July 22, 4:46 PM CST
Where
La Crosse County, 2.07 mi SSW of Council Bay
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.022, -91.296

Hail, La Crosse

When
July 22, 4:54 PM CST
Where
La Crosse County, 2.07 mi SSW of Council Bay
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.022, -91.296

Quarter sized hail partially covered the ground north of Holmen.

Funnel Cloud, Taylor

When
July 22, 5:35 PM CST
Where
Taylor County, 2.76 mi N of Hannibal
Reported by
Trained Spotter
Coordinates
45.290, -90.780

A brief funnel cloud was sighted north of Hannibal.

Hail, Vernon

When
July 22, 6:17 PM CST
Where
Vernon County, 0.69 mi S of Stoddard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.660, -91.220

Quarter sized hail was reported in Stoddard.

Thunderstorm Wind, Vernon

When
July 22, 6:21 PM CST
Where
Vernon County, 3.14 mi NNE of Stoddard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.710, -91.190

Several large tree branches were blown down northeast of Stoddard.

Hail, Vernon

When
July 22, 7:00 PM CST
Where
Vernon County, 0.85 mi NW of Viroqua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.560, -90.890

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyThe tornado archive for Wisconsin, 2013Warnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464367, 464368, 456863, 464372, 465596, 465598, 465597, 465599, 465601, 465605, 465608, 465612.